High Wind, Lubbock
- When
- April 1, 2:33 PM CST to 3:38 PM CST
- Where
- Lubbock forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Strong surface cyclogenesis developed over western Kansas on the first in response to a deepening long wave trough in the western United States. A dryline mixed eastward during the daytime leaving strong southwesterly winds in its wake.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong surface cyclogenesis developed over western Kansas on the first in response to a deepening long wave trough in the western United States. A dryline mixed eastward during the daytime leaving strong southwesterly winds in its wake. Strong winds aloft out ahead of the long wave trough were able to mix down to the surface under deep boundary layer mixing. Although widespread high winds were not observed, a few sites recorded brief severe wind gusts. These winds also brought minor visibility restrictions due to blowing dust.
High wind gusts from the Texas Tech University West Texas mesonet network are below:
58 mph at Reese Center (Lubbock County) and|58 mph at Sundown (Cochran County).
The following high wind reports are from Automated Surface Observing Stations (ASOS):
62 mph at Lubbock International Airport (Lubbock County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 1:05 PM CST, 1 hour 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 205 PM CDT Tue Apr 1 2025 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .KEY MESSAGES... - Strong winds, blowing dust, and a dangerous wildfire threat through this evening. - Brief window for severe storms in the Rolling Plains late tonight and again late Wednesday night. - Rain shower and thunderstorm chances are forecast to increase the end of this week and into this weekend. && .SHORT TERM... (This evening through Wednesday) Issued at 203 PM CDT Tue Apr 1 2025 The strong-to-high wind event is underway across the CWA, as winds have, and will continue, to accelerate, in response to cyclogenesis in far western KS. In the mid/upper-levels, an amplifying, longwave trough is expanding further across the western half of the U.S., with the leading edge of the broadly cyclonic jet streak ejecting into the Great Plains, while the primary cyclone was located over the Gold West Country. The 12Z UA charts this past morning observed a particularly intense 250 mb jet streak that was approaching 150 kt emerging into the southern Great Basin, while the 500 mb jet streak was observed at 90 kt on the FGZ and VEF RAOBs. The core of these respective jet streaks are now nosing into the southwestern High Plains, and have generated mountain waves that become evanescent farther east into West Texas based on recent trends in water-vapor imagery. Water-vapor imagery has also detected rotor-like clouds deflecting off the Sacramento Mountains, and the related hydraulic jumping effects will act to boost gusts into 50+ mph territory throughout the remainder of the day. (The WTM site at Graham clocked a 50 mph gust at 1739Z.) The longwave trough will continue to attain a more-meridional component over the next 24 hours, as a series of shortwave troughs propagate through the larger-scale waveguide, which should also be accompanied by well-defined vorticity lobes rotating within the intense flow. At the surface, an intense, isallobaric response is underway as the lee cyclone in western KS has deepened to 992 mb, with leeward pressure falls averaging 1-2 mb/hr across the entire TX PH and into the Upper Red River Valley. The dryline was now located in the far eastern Rolling Plains, as per recent WTM data, with surface winds backing towards the southwest in its wake. All ongoing hazard products remain in effect through 03Z (10 PM CDT), and localized High Wind conditions will be possible across the far southwestern TX PH, but the overall wind forecast remains on track, with only minor tweaks made. Farther west, the Pacific cold front was located across central AZ, and continues to move eastward rapidly. The front will cross into the CWA after 05Z (midnight CDT), with winds shifting to the west in its wake while remaining very breezy, as the lee cyclone is expected to deepen further as it rotates into central KS beneath the ejection of the leading shortwave trough tonight. As the cold front progresses eastward into the Rolling Plains, it will collide with the westward translating dryline beneath the particularly intense divergence in the mid/upper-levels. 12Z RAOBs across the moist sector this past morning (e.g., CRP, DRT, and FWD) sampled large CAPE, with most-unstable parcels yielding 1,500-2,500+ J/kg; and OUN observed nearly constant theta-e throughout the elevated mixed layer that was rooted above multiple warm noses within the decoupled boundary-layer. That said, there is a narrow, spatiotemporal window for thunderstorm development late tonight, as the related frontogenetical forcing and its interaction with the dryline forces parcels to the LFC. A mean storm motion vector of nearly 50 kt from the southwest will lead to a very short residence time for storms in the eastern Rolling Plains, but intensification of updrafts may be rapid. Forecast soundings across the eastern Rolling Plains are indicating MUCAPE >2,500 J/kg amidst steep lapse rates and wet-bulb zero heights below 9 kft AGL, coupled with strong cloud-layer flow and shear. Multi-cellular storms will be quick to develop mesocyclones, posing a risk for large hail near golf ball size before quickly advecting east of the 100th meridian. PoPs have been refined to an isolated/10-percent coverage, as the thinking is leaning towards one or two cells developing, with better coverage of storms to the east of the CWA. The mid/upper-levels will remain amplified through the remainder of the short-term period and beyond, with the core the jet streaks embedded within the increasingly cyclonic waveguide shifting over the CWA by tomorrow afternoon. Surface winds will remain breezy through the night and into the afternoon, and will back towards the southwest in response to the inverted, post-frontal surface trough nosing its way into the CWA. The breezy winds tonight will result in mild lows, with temperatures ranging from 40 degrees near the TX/NM state line to near 60 degrees in the Rolling Plains; and lows were aligned with the warmer MOS solution. Cirrostratus is expected to thicken throughout the day tomorrow ahead of the next shortwave trough pivoting through the longer-wave trough, which could curtail critical fire weather conditions from evolving. However, at least elevated conditions are expected to develop, as southwesterly winds increase once again to near 20 mph combined with minimum RH values in the lower teens area-wide. High temperatures within the modifying Pacific airmass will range from the upper 60s near the TX/NM state line to the lower 80s in the Rolling Plains tomorrow. Sincavage && .LONG TERM... (Wednesday night through next Monday) Issued at 203 PM CDT Tue Apr 1 2025 The models continue to trend toward a period of "unsettled" weather, i.e., colder and wetter as they carve out a high amplitude trough over the western CONUS late week before ejecting the trough to the east-northeast across the High Plains on Saturday. This will be followed by a quieter period the pattern over the CONUS flipping to western ridge/eastern trough. There are a few details in the upcoming forecast worth a mention due to their potential impact on the forecast. Wednesday night will a mid/upper low lifting northeastward across the western Great Lakes into southern Ontario while the storm system of interest for the forecast area digs southward through the Four Corners. The interface between the two will be one of increasing southwesterly flow aloft and increasing upper level lift over the forecast area as an upper level jet streak will be located over the central Plains bridging the two systems. Progged soundings show well the top-down moistening in the upper and then mid levels but with a pronounced sub-cloud dry layer forming an impressive inverted-V signature. Two big negatives against precip at the surface are the depth of the dry air (up to 700/650 mb) and its magnitude along with progged amounts of elevated instability at cloud level only being up to 100 J/kg (except for the exception mentioned next). The models are generally producing QPF, including a majority of ensemble members; however, identifying the mechanism remains elusive. The exception is across the southern Rolling Plains where proggs have MUCAPE values between 250 and 1250 J/kg in a tight gradient. As a result the high PoPs in the NBM look to be too high and have lowered them to be more in line with MOS at this time. Precipitation chances certainly look better Thursday night through Saturday as upper level lift returns in earnest, better moisture advection occurs ahead of an in tandem with increase in lift ahead of the upper low, and especially if the more southern track of the GFS is correct, an extended period of lift in the deformation zone to the north of the low could be in order. Meanwhile, a surface cold front will move through the forecast area early Friday. Cold advection will result in below to well below normal temperatures (especially for daytime highs) Friday through Sunday. That in tandem with colder temperatures aloft with the approaching low point to potential for some snow across the northern counties. That potential is still something to watch for Saturday and will keep a mention in the forecast. Lift and moisture combination moves east of the forecast area Saturday night, although some weak cyclonic flow will linger into Sunday, weak lift and a drying air mass should result in precip-free conditions Sunday and then Monday and Tuesday as dry northwesterly flow returns aloft while increasing heights and thicknesses point to a warming trend early next week. && .AVIATION... (18Z TAFS) Issued at 1205 PM CDT Tue Apr 1 2025 Strong-to-high winds remain forecast through this evening, with the potential for VSBYs from BLDU to fall as low as IFR at KLBB and KPVW. Gusts to 50 kt will be possible through dusk, resulting in significant cross winds on RWY 8/26 at KLBB. Winds will diminish slightly tonight, but remain very breezy, with winds shifting to the west-northwest following the passage of a Pacific cold front. The expectation is for winds to remain elevated all the way through sunrise Wednesday, and tapering off further by the end of the TAF period. TSTMs will be displaced to the southeast of KCDS tonight. VFR prevails otherwise outside of BLDU. Sincavage && .FIRE WEATHER... Issued at 203 PM CDT Tue Apr 1 2025 Significant wildfire concerns will persist through dark as the strong-to-high wind event peaks by the evening hours. Southwesterly winds will diminish after dark, but will remain very breezy throughout the overnight hours, with speeds near 20-30 mph. A strong Pacific cold front will move through West Texas after midnight, shifting winds to the west-northwest in its wake while speeds remain near 20 mph. Winds will diminish to near 15 mph by sunrise and back westward, with RH recovery remaining between 30-40 percent. Winds will continue to back towards the southwest by tomorrow afternoon, and increase to near 20 mph once again, with minimum RH values as low as 10 percent. Cooler temperatures on the Caprock beneath a thickening cloud deck should temper critical fire weather conditions from evolving, but at least elevated fire weather conditions are forecast to develop area-wide tomorrow afternoon. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT this evening for TXZ021>044. Wind Advisory until 10 PM CDT this evening for TXZ021>044. Blowing Dust Advisory until 10 PM CDT this evening for TXZ021>024-027>030-033>036-039>042. && SHORT TERM...09 LONG TERM....07 AVIATION...09
Hazardous Weather Outlook National Weather Service Lubbock TX 222 PM CDT Tue Apr 1 2025 TXZ021>044-021930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 222 PM CDT Tue Apr 1 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Strong winds, blowing dust, and a critical to extreme risk for wildfires is expected to last through this evening. In addition to a Red Flag Warning and Wind Advisory affecting all areas until 10 PM, a Blowing Dust Advisory is also in effect for all areas on the Caprock until 10 PM. Visibility could fall to as low as 1/4 mile at times, especially later this afternoon when the strongest wind gusts to 55 mph are expected. Isolated thunderstorms are forecast to develop across the eastern Rolling Plains tonight. Storms that form may become severe, capable of producing large hail up to the size of golf balls. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated fire weather conditions are forecast to develop across the Caprock and Rolling Plains Wednesday and Thursday afternoons. Chances for rain showers and thunderstorms are forecast to increase Thursday night through Saturday night. Severe thunderstorms will be possible across the southeastern Rolling Plains Wednesday night. Otherwise, the severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across the eastern Rolling Plains.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237386, 1237387.